Oral Antibiotics May Cause Kidney Stones
By Editorial Staff
Ever experienced a kidney stone? If you have, our deepest condolences. If you haven't, consider yourself highly fortunate. Kidney stones are small "pebbles" of salt and mineral that can accumulate in the urine. Depending on their size, kidney stones can cause considerable pain, especially when they're passing – in your urine, remember – out of the body. In some cases, surgery may be necessary if the stones don't pass on their own or with other methods.
With that said, why would you do something that increases your risk of developing kidney stones? Millions of people are doing just that by taking oral antibiotics. According to a study in the Journal of the American Society of Nephrology, children and adults alike have a significantly increased risk of kidney stones if they take oral antibiotics, and the risk increases the more oral antibiotics they take. Specifically, taking an antibiotic from any of five classes 3-12 months before a kidney stone diagnosis appeared to increase the likelihood of such a diagnosis.
Sulfas had the highest risk, followed by cephalosporins, fluoroquinolones, nitrofurantoin / methenamine, and broad-spectrum penicillins, and the risk for kidney stones remained significant 3-5 years after exposure for all antibiotic classes except for penicillins.
To learn more about antibiotics including some of the common brand names for drugs in the aforementioned classes, click here. Talk to your doctor about the risks associated with any medication before filling a prescription, and inquire about the potential nondrug alternatives available to resolve your health issue.
Page printed from: